Minnesota, 2021

Damaging Wind in Minnesota, June 9, 2021

June 9, 2021 · NWS DLH · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours of the 9th ahead of a warm front. While most storms remained below severe limits, one storm did produce some tree damage in far northern St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Isolated thunderstorms developed during the afternoon hours of the 9th ahead of a warm front. While most storms remained below severe limits, one storm did produce some tree damage in far northern St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 9, 5:34 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 9, 5:34 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
634 PM CDT Wed Jun 9 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 313 PM CDT Wed Jun 9 2021

Summary: Showers and thunderstorms have developed in the western
CWA and will move northeastward through the evening. Warm
temperatures will continue through the much of the workweek with
big changes on the way for temperatures next week.

Showers and thunderstorms have developed out ahead of a midlevel
shortwave trough over northwestern Minnesota. Said trough will
move northeastward/eastward pushing the convection in the same
direction toward southern Canada and northeastern Minnesota
through the evening hours. MLCAPE is as high as 1500 J/kg this
afternoon for the far western portion of the CWA. Bulk shear is
relatively weak around 30 to 35 knots. Widespread severe weather
is not expected, but can not rule out dime size hail and strong
winds. Should also mention that instability does drop off towards
the lake so any convection that does develop will likely not
survive as it pushes eastward into the more stable air.

Warm temperatures will continue for the region as a ridge axis
pushes back northward Thursday morning allowing for above normal
high temperatures. A weak cold front will drop southeastward into
northeastern Minnesota and northwest Wisconsin by the afternoon
hours. The better forcing and instability is over northwestern
Wisconsin with MLCAPE values over 3000 J/kg with weak shear near
20 knots. SPC has a marginal area out which seems reasonable.

Another chance of showers and thunderstorms will be Friday
afternoon as another cold front will be moving into the western
portion of the CWA by around 21Z. Again, the best instability will
be over northwestern Wisconsin with MLCAPE values near 1500-2200
J/kg. Bulk shear values are near 25 to 30 knots.

After the cold front moves through temperatures will be closer to
normal for this time of year with highs in the upper 70 to low
80s. As usual temperatures will be cooler by the lake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 9 2021

Mostly VFR conditions for all terminals. Showers and
thunderstorms developed west of most terminals this afternoon and
have moved east effecting mainly INL and BRD. Lower visibility is
possible in heavier showers. A mix of MVFR and IFR ceilings are
possible near the International Border Thursday morning.

&&

.MARINE...
Issued at 313 PM CDT Wed Jun 9 2021

A Small Craft Advisory has been issued until 10pm tonight from Two
Harbors to Duluth to Port Wing. Winds are going to be out of
northeast 15 to 20 knots with higher gusts to near 25 knots. Waves
will be 3 to 5 feet. For this evening, winds will decrease to 10
knots and waves will be 2 to 4 feet. Conditions will continue to
decrease through the morning with winds below 10 knots and waves
less than 2 feet.

For Friday winds will be out of the northeast 10 to 15 knots
increasing to 15 to 20 knots by the afternoon. Waves will be less
than 2 feet Friday morning, however, increasing 3 to 5 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  90  57  68 /  20  30  20  60
INL  63  83  60  83 /  60  10  20  80
BRD  70  96  69  86 /  20  20  20  70
HYR  66  92  65  87 /  20  20  20  50
ASX  59  93  54  71 /  10  30  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

DISCUSSION...Eagle
AVIATION...Eagle
MARINE...Eagle
Hazardous weather outlook, Jun 9, 1:53 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
253 PM CDT Wed Jun 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across much of the Northland into
tonight, with chances highest over far northern and western areas.
Isolated severe thunderstorms are possible, most likely over far
north central Minnesota. Large hail and damaging winds are the
main hazards. All storms will also be capable of producing
frequent lightning and heavy rainfall. A couple rounds of storms
are possible in far northern Minnesota which may lead to the
heavy rainfall.

There is a high risk of rip currents along the beaches of Park
Point into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More isolated severe thunderstorms are possible Thursday across
much of northwest Wisconsin and east central Minnesota during the
afternoon and evening. Damaging winds are the main threat with
those storms. Thunderstorms are also expected across portions of
the rest of the Northland Thursday into Thursday evening.

There will be chances in spots for more thunderstorms Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-102000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Northeast winds will lead to hazardous conditions for small craft
in the far southwest arm of Lake Superior this afternoon and
evening. A Small Craft Advisory has been issued through 10 PM.

Thunderstorms are possible tonight. Gusty winds, frequent
lightning, small hail, and heavy rain may occur. Wind and waves
will be higher in and near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More thunderstorms, some possibly severe, will occur Thursday into
Thursday evening. The greatest risk for strong storms will be
along the South Shore. Strong winds are the main threat.

Increasing northeast winds Thursday night into Friday may lead to
hazardous conditions for small craft, especially from Two Harbors
to the Twin Ports to Port Wing.

There will be chances for more thunderstorms Friday into Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 9, 4:09 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
509 PM CDT Wed Jun 9 2021

MNZ010-092230-
Koochiching-
509 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...

At 509 PM CDT, a strong thunderstorm was over Waskish, moving
northeast at 50 mph.

Wind gusts up to 50 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of west central
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4833 9442 4828 9430 4809 9410 4799 9442
TIME...MOT...LOC 2209Z 226DEG 43KT 4816 9451

Kossen/Wolfe
Special weather statement, Jun 9, 4:21 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Wed Jun 9 2021

MNZ018-026-092230-
North Itasca-South Itasca-
521 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...

At 520 PM CDT, a strong thunderstorm was 8 miles northeast of Deer
River, or 16 miles northwest of Grand Rapids, moving northeast at 20
mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of south central North
Itasca and north central South Itasca Counties, including the
following locations... Wabana Lake, North Star Lake and Spider Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4731 9372 4740 9388 4758 9370 4752 9357
      4740 9344
TIME...MOT...LOC 2220Z 224DEG 19KT 4744 9368

Kossen/Wolfe
Special weather statement, Jun 9, 4:30 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
530 PM CDT Wed Jun 9 2021

MNZ010-092245-
Koochiching-
530 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

At 530 PM CDT, a strong thunderstorm was near Kelliher, or 38 miles
northeast of Bemidji, moving northeast at 30 mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of southwestern
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4821 9434 4797 9414 4790 9442 4816 9443
TIME...MOT...LOC 2230Z 240DEG 28KT 4799 9451

Kossen/Wolfe
Special weather statement, Jun 9, 5:09 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
609 PM CDT Wed Jun 9 2021

MNZ034-092330-
Crow Wing-
609 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CROW WING COUNTY...

At 608 PM CDT, a strong thunderstorm was over Saint Mathias, or 9
miles south of Brainerd, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail can be expected with this
storm.

This storm will be near...
  Brainerd and South Long Lake around 625 PM CDT.

Other locations impacted by this storm include St. Mathias, Crow Wing
State Park, Lennox, Barrows and Shephard.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4629 9433 4635 9425 4627 9411 4618 9406
      4615 9414 4616 9434 4622 9441
TIME...MOT...LOC 2308Z 234DEG 30KT 4622 9423

Kossen/Wolfe
Special weather statement, Jun 9, 5:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
617 PM CDT Wed Jun 9 2021

MNZ018-025-026-092330-
North Cass-North Itasca-South Itasca-
617 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ITASCA AND NORTH
CENTRAL CASS COUNTIES...

At 617 PM CDT, a strong thunderstorm was near Bena, or 25 miles
northeast of Walker, moving northeast at 30 mph.

Wind gusts up to 45 mph and pea size hail can be expected with this
storm.

This storm will be near...
  Lake Winnibigoshish around 630 PM CDT.

Other locations impacted by this storm include Six Mile Lake, Ball
Club Lake, Portage Lake and Cut Foot Sioux Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4726 9432 4742 9442 4763 9411 4736 9392
TIME...MOT...LOC 2317Z 233DEG 25KT 4738 9425

Kossen/Wolfe
Special weather statement, Jun 9, 5:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
647 PM CDT Wed Jun 9 2021

MNZ011-100000-
North St. Louis-
647 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...

At 645 PM CDT, a strong thunderstorm was near Orr, or 19 miles
northwest of Lake Vermilion, moving northeast at 25 mph.

Wind gusts up to 40 mph and half inch diameter hail can be expected
with this storm.

This storm will remain over mainly rural areas of southwestern North
St. Louis County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4800 9272 4808 9285 4816 9271 4813 9260
      4803 9253
TIME...MOT...LOC 2345Z 229DEG 21KT 4809 9270

Kossen/Wolfe

The radar

The Duluth radar (KDLH), 188 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
June 9, 6:20 PM CST to 6:23 PM CST
Where
St. Louis County, 17.51 mi NNW of Crane Lake
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.500, -92.640

A few trees were downed by the storm with winds estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966393.